Magazine article Clinical Psychiatry News

Abuse of Dextromethorphan Is 'Rampant' among Teens

Magazine article Clinical Psychiatry News

Abuse of Dextromethorphan Is 'Rampant' among Teens

Article excerpt

INCLINE VILLAGE, NEV. -- A 14-year-old intoxicated and confused girl is brought into the emergency department by her parents. She has nystagmus and is extremely ataxic. One of her friends reports that she may have taken some "skittles."

What are "skittles"? How about "red hots"? "Triple C"?

All are street names for Coricidin, the dextromethorphan-containing cough and cold medication that has become one of the more frequent reasons for calls to poison control centers over the past few years, Steven R. Offerman, M.D., said at an annual emergency medicine meeting sponsored by the University of California, Davis.

"It is just rampant now," said Dr. Offerman in the toxicology division of the department of emergency medicine at the University of California, Davis. "We're seeing this in poison control all the time."

Between 2000 and 2003, the number of calls to poison control centers nationwide involving abuse or misuse of dextromethorphan by teenagers has roughly doubled, to 3,271 calls in 2003, according to the American Association of Poison Control Centers. Although there are several products that contain dextromethorphan, almost 90% of the calls involve Coricidin.

The reason that product is so popular has to do with the fact that it comes in gelatin tablets, Dr. Offerman said.

Dextromethorphan was first approved in 1958 and was introduced as a replacement for codeine in cough medications. The first product, Romilar, came in tablet form. Its abuse potential was quickly discovered, and in the 1970s Romilar tablets were taken out of the over-the-counter market. New products put dextromethorphan into cough syrups intentionally designed with a bad taste to discourage abuse.

In the 1990s, however, several products reintroduced it in tablet form, he said.

The high that teens get from dextromethorphan is described as an LSD-like, hallucinogenic high. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.